Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » Weight Gain and Birth Control

 - UBBFriend: Email this page to someone!    
Author Topic: Weight Gain and Birth Control
k_leigh7692
Neophyte
Member # 30348

Icon 2 posted      Profile for k_leigh7692     Send New Private Message       Edit/Delete Post 
I've been on Levlen 28 for almost a year now and I now weigh 165 pounds whereas when I began the birth control, I weighed 140 pounds. Is this weight gain of 25 pounds healthy and normal for my stature of 5'3"?

I have noticed some flabby areas and things that I would like to tone up, but in general, my body isn't horribly overweight in appearance. Like my stomach isn't completely flat, but it isn't in rolls either. My thighs and hips have stretch marks on them from the weight gain, but that's it. I look in proportion because of my large bust size and hip size. I'd love to firm and tone up my body but I don't feel like I look horrible.

I've also noticed my increased appetite, I'm assuming from the BC and sometimes I'll eat so much that I get a stomachache and I feel bloated for the rest of the night.

Would exercise and diet be enough to slim back down to my 140 to at least 150 pounds? Also, if it helps, I just turned 18 about 2 weeks ago. I feel bad about this weight gain because my boyfriend weighs 175 pounds but he doesn't have a problem with my body, he likes it. My problem isn't really with my appearance but with my "watching the scale."

Has anyone experienced something like this or does anyone have any advice?

Thanks.

Posts: 31 | From: North Carolina | Registered: Aug 2006  |  IP: Logged | Report this post to a Moderator
wobblyheadedjane
Scarleteen Volunteer
Member # 11569

Icon 1 posted      Profile for wobblyheadedjane     Send New Private Message       Edit/Delete Post 
Well, one way to stop 'watching the scale' is to pitch the scale altogether. [Smile]

It's possible that some of your weight gain is related to puberty; at seventeen, you're still growing, but there's nothing wrong with wanting to improve your diet and get more exercise in your life either. We've got lots of threads in the General Health forum on eating well, and having fun while getting physical exercise. Things like biking, playing in a park, taking the stairs instead of the elevator, walking to a further bus stop or parking further away all add up.

If you're concerned that your birth control is contributing to weight gain in a way that's unusual, a call to your doctor wouldn't be amiss either - they might have some suggestions for you as well.

--------------------
Unlucky at cards; lucky at love.

Posts: 1679 | From: London, ON | Registered: Jan 2003  |  IP: Logged | Report this post to a Moderator
karenb
Neophyte
Member # 33520

Icon 1 posted      Profile for karenb     Send New Private Message       Edit/Delete Post 
Hi k_leigh

When you take BC pills, weight gain may be caused by fluid retention or estrogen-induced fat deposits in the thighs, hips, and breasts. Weight gain may also be related to increased intake of food.

Exercise and healthy diet is good idea.

I think "watching the scale" is not superfluous pastime. It is much easier to keep your weight under control and lose 25 pounds than wait until excess weight will become noticeable.

Posts: 9 | From: USA | Registered: Apr 2007  |  IP: Logged | Report this post to a Moderator
daria319
Activist
Member # 19692

Icon 1 posted      Profile for daria319     Send New Private Message       Edit/Delete Post 
Um, 25 pounds WOULD be noticeable on most people. That's also considered "significantly overweight" from what I've been told, and may likely be a health risk to some extent.(this is only if it's over the weight range your doctor recommends!!)

As long as you're eating healthy, weight should not be a worry. You may look bloated or weigh a little more than you did, but as long as you are healthy, it's not something to cause concern.

Besides, your doctor will weigh you when you go in for check-ups, and that's the best person to make any determinations about what weight is healthy for you.

If you can, why not join the local Y for aerobics or swimming, or some other physical activity you enjoy? It's better to get regular exercise and eat healthy foods than it is to go on a diet.

[ 05-05-2007, 10:17 AM: Message edited by: daria319 ]

--------------------
"You owe me two lifetimes and a pair of perfect blue eyes."

Posts: 407 | From: Georgia | Registered: Aug 2004  |  IP: Logged | Report this post to a Moderator
History Maker
Neophyte
Member # 31061

Icon 1 posted      Profile for History Maker     Send New Private Message       Edit/Delete Post 
I'm just wondering.......is it a good reason to go on bc pills if i wanna "gain" weight..
from what some of the comments I've read..some people do gain weigh and that's what I ultimately want. if so, which brand? Levlen 28?

Posts: 6 | From: British Columbia | Registered: Oct 2006  |  IP: Logged | Report this post to a Moderator
KittenGoddess
Scarleteen Volunteer
Member # 1679

Icon 1 posted      Profile for KittenGoddess     Send New Private Message       Edit/Delete Post 
History Maker,

If you and your doctor feel that you need to gain some weight, there are better, healthier ways to do it than going on hormonal bc. There is no guarantee that you'd put on weight with the bc anyway. And besides, with bc, you're altering the way your body works hormonally. It's really not a good idea to mess around with it that way unless you absolutely need to for a reason.

In other words, it's fairly unlikely that your lack of weight is directly related to the hormones that hormonal BC alters. So trying to use the BC to change your weight may not even work, and it may cause you other side effects or problems because you're not using it to treat something that it's designed to treat. (I know this is the opposite extreme example, but it'd be sort of like cutting off your leg to try to lose weight. Sure, it might make you lighter, but you wouldn't have really treated whatever was causing your weight gain AND then you'd be missing one leg.)

If you want to put on some weight, talk to your doctor about that issue specifically. Rather than trying to patch the problem the wrong way, work together to find a real, long-term, healthy solution.

--------------------
Sarah Liz

Posts: 7316 | From: USA | Registered: Oct 2000  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3